Louisiana, 2014

Lightning Strike in Louisiana, July 15, 2014

July 15, 2014 · NWS SHV · 1 event in 1 county or zone

A strong cold front moving into the region during the predawn hours on July 15th resulted in the development of thunderstorms across portions of Natchitoches Parish. These thunderstorms produced a lightning strike that struck a home in the parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front moving into the region during the predawn hours on July 15th resulted in the development of thunderstorms across portions of Natchitoches Parish. These thunderstorms produced a lightning strike that struck a home in the parish. The lightning strike resulted in a fire which completely consumed the home. There were no injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 14, 10:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 14, 10:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CDT MON JUL 14 2014

.AVIATION...
CONVECTION WILL AFFECT MOST TERMINALS THIS PD...MAINLY PRIOR TO
18Z...AS A COLD FRONT MOVES THROUGH THE REGION. EXPECT REDUCED
FLIGHT CATEGORIES WITH ANY PREVAILING TSTMS...BUT OTHERWISE VFR
CONDITIONS ARE EXPECTED TO PREVAIL. SKIES WILL CLEAR IN THE WAKE
OF THE FRONT THROUGHOUT THE DAY TUESDAY...WITH N WINDS AROUND 10
KTS EXPECTED AFTER FROPA. WINDS WILL BECOME NEAR-CALM AFTER SUNSET
TUESDAY. /12/

&&

.PREV DISCUSSION... /ISSUED 949 PM CDT MON JUL 14 2014/

DISCUSSION...
LARGE OUTFLOW BOUNDARY FROM EARLIER AR/NE TX CONVECTION EXTENDED
FROM NEAR ELD TO JUST SOUTH OF SHREVEPORT TO SOUTH OF TYR/LFK AT
THIS HOUR. CONVECTION WAS NON EXISTENT IMMEDIATELY BEHIND THE
OUTFLOW BOUNDARY BUT NEW CONVECTION WAS TRYING TO DEVELOP NORTH AND
WEST OF THE I-30 CORRIDOR OF NE TX/SE OK/SW AR.

A QUICK LOOK AT THE HRRR AND THE NEW NAM OUTPUT SUGGESTS THAT AS
THE TRUE COLD FRONT CONTINUES TO MOVE SOUTH OUT OF EASTERN
OKLAHOMA AND WESTERN ARKANSAS...NEW CONVECTION WILL CONTINUE TO
DEVELOP ALONG AND AHEAD OF THIS FEATURE WITH INCREASING COVERAGE
NEAR THE I-20 CORRIDOR AFTER MIDNIGHT. HAVE ADJUSTED POPS TO MIMIC
THIS THINKING OVERNIGHT. IN ADDITION...IT APPEARS THAT WE WILL SEE
DECREASING CLOUDS AND PRECIP CHANCES BEHIND THE FRONT DURING THE
DAY TUESDAY AND FOR THIS REASON...HAVE ADJUSTED POPS FOR TUESDAY
WITH PRECIP ENDING DURING THE MORNING I-20 AND NORTH AND SOUTH OF
THE I-20 CORRIDOR BY AFTERNOON.

TEMPS AND ALL OTHER GRIDS ARE IN GOOD SHAPE SO NO ADDITIONAL
CHANGES NECESSARY TONIGHT.

PRELIMS TO FOLLOW...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  89  66  88  68 /  50  40  10  20  40
MLU  72  89  61  87  64 /  50  50  10  10  20
DEQ  67  86  60  81  64 /  30  20  20  20  60
TXK  72  87  61  84  65 /  40  20  10  20  50
ELD  70  87  60  85  65 /  50  20  10  10  30
TYR  73  90  68  88  71 /  40  40  10  30  50
GGG  73  90  67  88  70 /  40  40  10  30  40
LFK  74  92  71  91  73 /  40  50  20  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Jul 14, 11:15 AM CST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT MON JUL 14 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1215 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...AHEAD
OF AN UPPER LEVEL DISTURBANCE...AND THEN SPREAD EAST SOUTHEAST
ACROSS THE FOUR STATE AREA THIS EVENING AND OVERNIGHT AS A COLD
FRONT DRIFTS SOUTH. THE SURFACE BOUNDARY WILL NEAR INTERSTATE 30
IN NORTHEAST TEXAS AND SOUTHWEST ARKANSAS LATE. DUE TO STRONG
HEATING AND INSTABILITY IN PLACE...ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME NORTHEAST TEXAS.
DAMAGING WINDS WILL BE THE PRIMARY CONCERN. THESE STORMS WILL
WEAKEN IN INTENSITY LATER TONIGHT.

IN ADDITION...AFTERNOON TEMPERATURES WILL AGAIN CLIMB INTO THE MID
90S TO NEAR 100 DEGREES. WHEN COMBINED WITH THE HUMIDITY...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES. THOSE WHO MUST BE
OUTSIDE SHOULD DRINK PLENTY OF WATER OR NON ALCOHOLIC BEVERAGES...
WEAR LIGHTWEIGHT...LOOSE FITTING CLOTHING...AND TAKE PLENTY OF
BREAKS. BE SURE TO CHECK ON THE ELDERLY...AS THEY CAN EASILY
SUCCUMB TO THE HEAT. IN ADDITION...GIVE YOUR PETS PLENTY OF
WATER AND A SHADY PLACE TO REST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY NIGHT THROUGH
FRIDAY ACROSS THE REGION...AS THE WEAK COLD FRONT LIFTS BACK NORTH
AS A WARM FRONT. THIS WILL HAPPEN AS A SERIES OF UPPER LEVEL
DISTURBANCES SHIFT SOUTHEAST ACROSS OKLAHOMA AND THE RED RIVER
VALLEY...AND INTO THE FOUR STATE AREA. ISOLATED SEVERE
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL AND AN ENHANCED THREAT
FOR FLASH FLOODING WILL BE POSSIBLE. THE EXACT PLACEMENT OF THE
HEAVIEST RAINFALL REMAINS IN QUESTION...WITH AMOUNTS OF THREE
TO IN EXCESS OF SIX INCHES POSSIBLE. THE FLASH FLOOD THREAT
WILL BE GREATER WHERE THUNDERSTORMS PRODUCING HEAVY RAIN MOVE
REPEATEDLY OVER THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS.

06

In the hours before

Special weather statement, Jul 14, 11:57 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1257 AM CDT TUE JUL 15 2014

TXZ151-150630-
PANOLA-
1257 AM CDT TUE JUL 15 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...AND GARY CITY

AT 1253 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BECKVILLE...OR 9 MILES NORTHWEST
OF CARTHAGE...MOVING SOUTHEAST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24

The radar

The Ft Polk radar (KPOE), 68 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Natchitoches

When
July 15, 2:00 AM CST
Where
Natchitoches County, 2.44 mi NW of Natchitoches Muni
Property damage
$200,000
Reported by
COOP Observer
Coordinates
31.750, -93.135

Lightning struck a home on Mr. Ed Lane near Lake Sibley just northwest of the city of Natchitoches in Natchitoches Parish. The home was completely consumed. There were no report of injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523077.